If you are walking in a forest where you know there is a tiger, it is likely that every crunch of a twig or breath of wind makes you think the tiger is about to leap out of the undergrowth at you. The birds and bugs and even a friend approaching along a path could cause you to panic. There are also other things that could cause you harm, you might twist your ankle on a loose rock, be bitten by a snake or stung by an insect, or even be turned on by someone you thought was a friend and stabbed. Whatever the hazards your focus will be hoping to avoid the tiger.
The drug recommended as the first line prescription by the NHS for osteoporosis is a bisphosphonate called alendronic acid. This has a list of side effects so long and so appalling that many people refuse to take the drug when it is prescribed after diagnosis. Starting to take alendronic acid (which my phone autocorrected to ‘ale demonic’ the first time I wrote it) I’ve been waiting to see which of these side-effects I was going to fall prey to. For those of you lucky enough not to have read the list, they include spontaneous fracture of your thigh bone while you aren’t doing anything, to death of the bone in your jaw. It doesn’t help that these drugs are also not curative, but just reduce the incidence of fracture, possibly increase bone density but not necessarily in any way which correlates with bone strength, and also that there is no easy way as a patient to know whether they are working.
I was quite surprised not to have the very common digestive issues associated with taking alendronic acid. I have a chronic digestive issues, and the osteoporosis is probably due to the malabsorption I have struggled with all my life. I did get a few muscle cramps, but not very severe or long-lasting.
While taking these pills I had to have further surgery on my wrist as one of the screws had come loose in the metal pinning my wrist together. Just after that I slipped while having a shower and broke my ribs and damaged my shoulder. That was excruciating and awkward to live with, and as the ribs have recovered the damage to the shoulder is becoming more apparent.
I also have issues with sensitivity to metal – I no longer even wear a gold wedding ring as it makes my arm ache. I only wear textile, plastic or glass jewellery. So, I thought the dull nagging nausea in my forearm might be a reaction to the metal used to hold my wrist bones in place while they healed. If it needed to be removed that would have to wait a year for the bone to be fully healed.
I put up with the forearm discomfort, the thumb ligament that still doesn’t work so I can’t grip, and the shoulder pain and lack of mobility which makes sleeping intermittent and means I cannot drive. I also put up with a feeling of having quite severe jet lag and not being very sure where my feet were. I felt disassociated all the time, as if I had to work harder to figure out what was happening. I got car sick almost immediately when being driven anywhere. I also felt very tired, and kept wishing days only had twenty hours in, as by five in the evening I could hardly move. This general malaise didn’t seem to be vanishing, and I was considering what it would be like to feel like this the rest of my life.
I mentioned to the GP that I was considering giving up the alendronic acid. I have modified my diet (more apple peel, more onion, more citrus peel, less coffee ) to improve bone health, I have bought an excellent weighted vest, I had a private Vitamin D blood test to ensure my levels were optimal. I use a posture coach (Lumo Lift) which reminds me to keep my back straight and encourages me to walk more. I can’t use the weighted vest yet as my shoulder hurts too much, but the data does seem very clear that adding weight close to the torso increases the work and so bone density of the spine in a way that is safe. I do carry one of the flexible weights is a runner’s waist- bag occasionally to add work to my general movements.
Unfortunately many exercises are divided into – if you don’t have spinal fractures do this, but don’t do them if you do have spinal fractures. I couldn’t get anyone to do the necessary scans to tell my whether I already have wedge fractures, and the research shows that many people with spinal fractures don’t know they have them. So, safety is a very important aspect in managing the exercise. I also can’t get up and down to the floor to do the effective back extension exercise at the moment so all these planned programmes are waiting for my shoulder to improve.
The doctor had a quick look at my T -scores and said I shouldn’t stop – she suggested I ask the National Osteoporosis Society for advice and check out alternative drugs. My chiropractor said he thought the once weekly pill would be unlikely to lead to such a steady state of side effect, and could it be something else? It hadn’t crossed my mind to check alternatives as the alendronic acid was the tiger that had been looming in my mind.
I had changed a number of things over the last few months. I used a different face cleanser as I cannot wring out a washcloth and needed something easier to remove. I’d taken more pain killers. I’d started using a conditioner on my hair. All minor things unlikely to make such a difference in my health. I had also started taking the prescribed Calcium and Vitamin D supplement, AdCal. In the past I have sometimes had to stop taking a particular type do calcium as the pills gave me migraines, but I’d never had any other negative effects. SInce I’ve taken a calcium supplement every day for over thirty years ( if I skipped a day I got muscle cramps), I had always been super careful when formulations changed. However, I just took these pills without question, giving the remainder of my usual pills to my sister.
I stopped taking the calcium. Within three days I felt a lot better. By the end of the week my head felt clear and I had regained a sense of precision in where my feet were. By day ten the nausea in my forearm had receded.
I bought a different Calcium and Vitamin D supplement. Four hours after taking one I started to feel fuzzy again. I stopped. I bought another variety I used to use…tried one of those this morning. I don’t yet know if I’ll get the fuzzy feeling but I did get a mild allergic reaction to something in the pills as my ears went bright red and itchy half an hour after taking it. In an ideal world I’d have placebo calcium supplements and not know what I was taking…but for the moment I’m just hoping that a fortnight without supplements won’t be stripping my bones further. The pill I took without even thinking about it turned out to be the problem – my friend, not the tiger.
I filled in a Yellow Card- the notification system for reporting side effects. I couldn’t find any record of these side effects being noted before. It would be interesting if some of the terror of bisphosphonates was due to an interaction with calcium supplements or the formulation of the supplement in itself. GP appointment is tomorrow.